Alabama, 2005

Hail in Alabama, April 6, 2005

April 6, 2005 · NWS BMX · 1 event in 1 county or zone

Penny size hail was observed just southeast of Livingston east of SR 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Penny size hail was observed just southeast of Livingston east of SR 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 11:26 AM CST, 48 minutes earlier.

Area forecast discussion, Apr 6, 11:26 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT WED APR 6 2005

.UPDATE...NEW ZONES HAVE BEEN SENT TO ADJUST POPS AND CLEAN UP
WORDING. ALSO ADDED GUSTS FOR THIS AFTERNOON AND ADJUSTED DAYTIME
HIGHS. AS FAR AS THE THREAT OF SEVERE STORMS...IT LOOKS LIKE THE
BEST CHANCE RIGHT NOW LIES IN OUR SOUTHERN ZONES WHERE THE BEST
INSTABILITY LIES. HOWEVER...HEAVY RAIN COULD OCCUR ANYWHERE IN OUR
CWA WHICH COULD CAUSE FLOODING. THEREFORE A FLASH FLOOD WATCH IS
IN EFFECT FOR THE ENTIRE AREA UNTIL LATE TONIGHT.

FOR OUR GRIDS USERS...UNFORTUNATELY THE GRIDS WILL NOT BE
AVAILABLE ON THE WEB. THERE SEEMS TO BE A SERVER PROBLEM THAT IS
NOT ALLOWING THE GRIDS TO GO OUT INTO THE WORLD. THIS MEANS THAT
THE POINT AND CLICK FORECAST WILL NOT BE UPDATED...SO PLEASE REFER
TO THE OUR ZONE FORECAST PRODUCT FOR UPDATES UNTIL FURTHER
NOTICE. WE APOLOGIZE FOR THIS INCONVENIENCE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
FOR CENTRAL ALABAMA.
TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL
ALABAMA.

&&

10/ARM
Hazardous weather outlook, Apr 6, 6:21 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CDT WED APR 6 2005

ALZ011>015-017>050-061830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
721 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL MOVE INTO WEST ALABAMA THIS MORNING
AND SPREAD SLOWLY EASTWARD ACROSS THE STATE.  THE STORMS WILL
CONTAIN HEAVY RAINFALL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED ACROSS WEST ALABAMA TODAY. THE HEAVY RAINFALL WILL SPREAD
INTO EAST ALABAMA LATER TODAY AND THIS EVENING.  A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA.  MINOR RIVER
FLOODING WILL ALSO CONTINUE ON THE LOWER ALABAMA RIVER.

THE LINE OF STORMS MOVING INTO WEST ALABAMA THIS MORNING MAY CONTAIN
A FEW SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE SOUTHEAST
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Special weather statement, Apr 6, 7:20 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CDT WED APR 6 2005

ALZ011-012-061400-
LAMAR-MARION-
820 AM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 900 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES WEST OF DETROIT TO 16 MILES
SOUTHWEST OF MOLLOY...MOVING EAST AROUND 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BEXAR...MOLLOY...DETROIT...VERNON...SULLIGENT...WESTON...MILLPORT AND
BEAVERTON THROUGH 900 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The radar

The Birmingham radar (KBMX), 144 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
April 6, 12:14 PM CST
Where
Sumter County, 5 mi SE of Livingston
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.533, -88.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447769.